Alert archive / West Virginia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 23, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 16, 2023, 5:52 PM EDT for McDowell County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2023, 5:52 PM EDT (21:52 UTC)
- Expired
- May 16, 2023, 6:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 0.75 in
- Wind
- 80.0 mph
County McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:45 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 16, 2:45 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 245 PM EDT Tue May 16 2023 .SYNOPSIS... A disturbance passes through S WV later today, bringing a round of showers/storms, some of which may be strong and produce heavy rain. Dry weather returns tonight into Friday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 1230 PM Tuesday... Key Points: * All severe hazards possible this afternoon into this evening, primarily across the southern coalfields. * Main risks: Damaging winds and locally heavy rain * Isolated instances of large hail and a couple tornadoes also possible Light to moderate precipitation along and ahead of a warm front covers a bulk of the forecast area at this hour keeping surface heating at bay. The one exception is across SW VA where partially clearing skies have allowed temperatures to rise into the mid 70s. This trend continues back toward the west across KY allowing diurnal instability to build in the partly cloudy warm sector. An approaching shortwave currently over the MO/IL border will increase H500 flow to around 50KTs yielding deep layer shear 40-50KTs this afternoon into this evening. While near surface winds are relatively unidirectional, low level hodographs do show some clockwise curvature in the lowest 1.5km with around 150m2/s2 0-1km storm relatively helicity. Forecast soundings also reveal deep and skinny CAPE profiles with warm cloud depths extending to around 10kft. All severe hazards (hail, wind, tornado, flash flooding) will be on the table with late afternoon into early evening activity, primarily across the southern coalfields. Damaging winds and heavy rain will likely be the primary threats, although a few instances of large hail and perhaps a few embedded tornadoes will also be possible. A severe thunderstorm watch has been issued through 8 PM for our southern counties. While the region has been on the drier side lately, rainfall rates of up to 2"/hr could overcome short term flash flood guidance and yield some isolated water issues, especially where any convection can train along the warm front. As the shortwave and associated cold front plow into the region overnight precipitation quickly shifts off to the east. As skies clear overnight, fog may form, especially closer to the mountains where a reinforcing cold front arrives latest heading into Wednesday morning. Despite clearing skies during the day Wednesday, skies will remain milky as a plume of suspended smoke from western Canada wildfires streams overhead. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 235 PM Tuesday... As high pressure builds into the area Wednesday night, north to northeasterly breezes pushing drier air into the area should help to keep any fog at bay, despite the mostly clear skies. Lows Wednesday night should range from the upper 30s in the far north to upper 40s in the southern coalfields and SW Virginia. We can expect a mostly sunny and mostly dry Thursday, with the possible exception of a few stray showers that work into the VA or KY counties as a weak disturbance passes around the western side of the high. SE'ly breezes Thursday night will produce a bit of low-level warming and drying thanks to downsloping, so fog is once again not anticipated, and lows will be in the 50s for most lower elevations. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 1158 AM Tuesday... Key Point: * There is still some issues with the timing of a cold front crossing late week into the weekend, with showers and thunderstorms possible ahead of it. A cold front will approach the area Friday and then push east on Saturday. Expect showers and thunderstorms associated with the front to push into our far western counties Friday during the afternoon and evening hours. Models continue to have some timing issues with the cold front and this will impact when the rain actually begins and when it ends. The GFS is the fastest with the front pushing through Friday night with the Canadian being the slowing as it suggests the front will not push through until Saturday night. Because of this uncertainties, have gone with a model blend which spreads precipitation chances eastward a little faster Friday night than the previous forecast and starts to end the precipitation from the west a little faster Saturday night. Still looks like thunderstorm chances should be limited to the afternoon and evening hours Friday and Saturday. The models will hopefully converge on the frontal timing which should act to limit the time the shower and storm chances will impact the area over the weekend. Precipitation chances should finally come to an end late Sunday as high pressure takes control. A few of the long range models suggest another cold front will push south on Monday. However, the airmass should be quite dry and isolated showers may develop across the mountains and southern portions of the area both Monday and Tuesday afternoon. High pressure will then take control on Tuesday with dry weather expected. Central guidance suggests above normal afternoon temperatures with highs across the lowlands in the lower 80s and generally in the 70s across the higher elevations. The combination of clouds, rain and the cold front will act to bring down afternoon readings to near normal values Saturday and Sunday. A warming trend is then expected with highs across the lowlands reaching the low to mid 80s and highs in the 70s and low 80s across much of the higher elevations by Tuesday. Lows will generally range in the 40s and 50s through the period. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 1230 PM Tuesday... Light to moderate precipitation continues at this hour along ahead ahead of a warm front. This will continue to lift slowly to the north over the next few hours before a more line of showers and thunderstorms approaches from the west late this afternoon into this evening. The main threats with these storms will be locally damaging winds and locally torrential rainfall reducing visibility to less than 1SM at times primarily affecting HTS, BKW, and CRW. While rain is expected farther north at the remaining terminals, it should be substantially lighter with a much lower chance of severe weather. Precipitation quickly exits the region to the southeast through 00- 02Z this evening with areas that receive a significant amount of rain likely to fog up heading into Wednesday morning. A reinforcing cold front arriving from the north should yield lesser fog potential across the north. Winds mainly light out of the west through this afternoon, turning light and northwesterly overnight, except gusty and erratic near any thunderstorms. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Ceiling/visibility may vary in convection this afternoon and evening. Restrictions due to fog tonight may vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H L M H H H H H H H HTS CONSISTENCY M M H M H H M M M H H H BKW CONSISTENCY H H H H M L H H M H H H EKN CONSISTENCY M M H H H L H H H H M M PKB CONSISTENCY H M H H H H M H H H H H CKB CONSISTENCY H H H H H H H M H H L L AFTER 18Z WEDNESDAY... IFR valley fog possible Thursday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...FK/JP NEAR TERM...JP SHORT TERM...FK LONG TERM...JSH AVIATION...JP
Hazardous weather outlook, May 16, 12:39 PM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1239 PM EDT Tue May 16 2023 KYZ102-103-105-WVZ005-006-013>015-026-027-515>520-171645- Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Boone- Clay-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- 1239 PM EDT Tue May 16 2023 This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of central, southeast, southern and western West Virginia. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible this afternoon and evening. The main hazards are damaging wind gusts and hail. Heavy downpours or repetitive rounds of rainfall over the same areas may result in an elevated risk of flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-025-033-034-171645- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming- 1239 PM EDT Tue May 16 2023 ...SEVERE THUNDERSTORM WATCH 225 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-039-040- 521>526-171645- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt- Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 1239 PM EDT Tue May 16 2023 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central, northeast, northern and western West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, May 16, 5:29 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG 2 NE CLINTWOOD 37.17N 82.43W
05/16/2023 DICKENSON VA 911 CALL CENTER
TREE DOWN ON MIAMI LANE IN CLINTWOOD.
&&Local storm report, May 16, 5:30 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG 2 SW JOHN FLANNAGAN LAK 37.21N 82.37W
05/16/2023 DICKENSON VA 911 CALL CENTER
TREE DOWN AT 212 DC TRUCK STOP ROAD IN
CLINCHO.
&&Local storm report, May 16, 5:35 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
535 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 1 W HAYSI 37.21N 82.31W
05/16/2023 DICKENSON VA 911 CALL CENTER
TREE DOWN ALONG GC POWERS DRIVE.
&&Local storm report, May 16, 5:43 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
543 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 4 WSW JOHN FLANNAGAN LA 37.22N 82.42W
05/16/2023 DICKENSON VA 911 CALL CENTER
TREE DOWN AND WATER LINE BUSTED.
&&
SLLocal storm report, May 16, 5:50 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
550 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 4 WSW JOHN FLANNAGAN LA 37.22N 82.41W
05/16/2023 DICKENSON VA 911 CALL CENTER
TREE DOWN ALONG OLD STONE DRIVE. TREE HAS
FALLEN ON A HOUSE AND ITS HUGE.
&&
SLLocal storm report, May 16, 5:51 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
551 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG 2 ESE JOHN FLANNAGAN LA 37.23N 82.32W
05/16/2023 DICKENSON VA 911 CALL CENTER
TREE DOWN ON A VEHICLE IN A DRIVEWAY ALONG
PAT FIELD ROAD IN HAYSI.
&&
SLThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:17 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Mingo, Wyoming | 58 min |
| May 16, 5:44 PM EDT | Tornado Warning | RLX | McDowell | 31 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.